I have a weird ??but its really bothering me!I was having double vision and my Rheumy sent me for a eye exam since I was onPlaqernil,

anyway he said the RA was weakening my muscle in my eyes!Now I cant see good at all and when i drive its all double, and I was watching my birds outside eating and it was all double.Does anyone have this problem?If so what did your doc say?Please need help and bad!:(

13 Replies

oldestnewest
  • hi cathy im havimg the same problems my gp also sent me for eye ecam and conclusion was RA her reasoning was fatigue as I seem tp be syruggling with that currently and that to rest when eye sight gets bad! .not much help I know ive an appointment with rheumy cons in a couple weeks will ask again thete as its getting difficult to do things drive work pc which I do daily just for work!!!!! take care

  • Sorry can't help. But just a thought should you be driving while you are like this? I wouldn't better to be safe.

    Take care

    Julie x

  • Hiya, sorry I'm new to this but just felt I had to answer! I have RA and Fybromyalgia, I also have secondary sjordens syndrome which means I have really dry eyes and mouth! My eyesight started failing really quickly too so I went to the opticians for an eye test and I now find myself with glasses! (which I collected only yesterday) the optician has told me to expect my eyesight to worsen quite quickly and that I'll need yearly tests!! The varifocals worked great last night :) Lisa xx

  • It may, sadly, just be general effect of RA but if you're on Plaquenil I think you should ask your doc again about it as may need to change meds? Don't want anything worse! I know my eyesight has got worse, but I thought it was just age..... Polly

  • Hi, My eyesight is quite bad now and I wear glasses all the time but even with these my eyes are still poor in the evenings, I also have dry eye/mouth and nasal passages which I use drops and sprays for.

    My optician explained that when he tests my eyes in a morning they're much better than afternoon because as the day goes on my eye muscles tire which causes the problems with blurred/double vision.

    I'm also re-tested every 6 mths to ensure I stay safe when driving. Please go and get your eyes tested just to be on the safe side.

    Good luck. x

  • I was once offered this drug and I did some research on the internet about it and read that it can affect your eyes. I spoke to my RA specialist nurse and was told that it could but was very rare for this to happen Was told that I did start the drug I would have to have my eyes tested so they had a base line to work from. I would have to have eye tests done every year. Did ask if they would be free, but guess what I, answer NO, would still have to pay for them. I would also be given some sort of chart so I could check my own eyes at home every so often.

    I've fished out my drug info sheet that I was given at the time and it says:-

    A few people develop skin rashes, indigestion, diarrhea, headaches or blurred vision. Very rarely hydro.... may damage the retina (part of the eye), but there is evidence that the risk may be almost eliminated by adjusting the dose carefully.

    Hope this helps.

    Paula x

  • Thank you guys for all your answers,,I am gonna have to have them checked..No i do not drive when they are like that, don't want to hurt or kill anyone,,,thanks again and hope all are feeling well.....

  • Hi Cathy,

    My Dr made me send my last optic files from my yeary check before she started me on Plaquenil. I don't have any side effects except I I have noticed a hugh difference in my eyes. I have my yearly next month and I am interested to see just how much they have changed. I just turned 50 so I thought it was my age but it maybe the Plaquenil. I stopped it on my own at first (which I got in trouble for) because I was worried. She said I had to get back on it. This is all so new just recently disgnosed in June. I don't know what to expect.

  • Hi CathySmith

    As Paula-C has mentioned, one of the rare side-effects of Plaquenil can involve visual changes, and often doctors will recommend regular eye tests while on this medication.

    Below is the link to the Arthritis Research UK's information on Plaquenil (hydroxychloroquine), which does list blurred vision as an uncommon side-effect, but not double vision specifically:

    arthritisresearchuk.org/art...

    If you are concerned it may be best to get them checked out.

    Kind regards

    Sarah Kate

    NRAS Helpline

  • I have Sjogrens-dry eyes & mouth and have been on Plaquenil for my arthritis for 27 years. My doctor recommends that I go to an Opthamalogist (sp) twice a year to make sure the Plaquenil doesn't adversely affect my eyes.

    My 1st doctor, that I loved-retired, and he had me on twice the amount that my new doctor says is safe for my weight, which is only 105, so I went down to the safer dosage about 5 years ago.

    I have had floaters for as long as I can remember, and I've had dry eyes for my entire life. Also, prednisone can affect your eyes-cataracts & glaucoma, so I've always made sure to follow my doctor's orders by going to the opthamalogist (sp).

    Good luck, Cathy, I hope that everything turns out Ok for you & your eyes.

  • Hi

    I started hydroxychloroquine and within 3 days had blurry vision. My eyesite rapidly deteriorated and my optician confirmed that it wasnt an accomodation/age related problem, but likely was caused thru the drug. The opthalmologist (urgent referral via my GP) found an area of damage on my retina, but is insisting that the hcq could not have done that so quickly. However, my GP says it COULD have. I have never had problems with my eyes, except as i got into my 40s needed a prescription for reading glasses ( fairly common problem) . However my optician was concerned that my distance vision had also been affected ( usually excellent) and that glasses /remedial lenses did not help. I stopped the drug some months ago, but my vision is still the same.

    I was also overdosed by 50mgs a day according to my opthalmologist - there is a safe dose claculator for this drug on wikipedia for anyone needing it - overdose is quite common and this drug does accumulate in the eyes for some reason.

    Im comvinced the drug did the damage. Whether or not it did, I cant take it again anyway. I had other side effects - some neurological ones, but must say that the lupus/ra symptoms were helped no end.

    All I can advise is make sure you get your eyes checked regularly, and if you get blurry vision - please stop the drug. I didnt immediately - was on it 2 months. I wish I had known then what I know now!

    Best of luck

  • i have been on hydroxy and metho since jan and was told to have eyes tested i did infeb and onow cos delay 0ptician said some damge through hydroxy told rheumy nurse and she has now april just written to docs with bloods etc from that meeting, first one. and told to come off hydroxy, this letter was dictated in march 10 and just arrived 6 weeks later so prob more damage by now doc wrote wants to see me tues and specialist recomending see hospital for eyes well peed off feel so lowxxxx

  • I have had Hydroxy in the cupboard for a few months scared to take it because of the possible eye problems. I have tried Sulfa and MTX but both gave me horrendous side effects so had to be stopped. I also have Sjorgens (among other things) so already have a problem with my eyes being sore and itchy but the Rheumy seemed to dismiss this (like many other of my concerns) and told me the eye specialist was happy with my eyes (even though I hadnt seen one). I was told that it takes 5 years to damage eyes if it is going to so I should take it as there arent many other options! I am not prepared to take this risk as my last eye test over a year ago showed pressure in my left eye and to be honest I feel I have enough to put up with osteoarthritis, Sjorgens, fibromyalgia, RD, GERD, sleep apnea and possible hypothyroid. Everyone is different and should be treated so. I do dread my next rheumy appointment as I already feel they dont listen to me and cant wait to get me out the door. Hope you find what is right for you. Gentle hugs Joolz.x

You may also like...